Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 78, NWS Austin/San Antonio, TX

May 26, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 26, 2009, 7:54 PM CDT for Val Verde County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2009, 7:54 PM CDT (00:54 UTC)
Expired
May 26, 2009, 8:45 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 162 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:11 PM CDTHAIL 0.25Pandale, TXOBSERVER RELAYED A REPORT OF PEA SIZE HAIL IN PANDALE.
May 26, 8:12 PM CDTHAIL 0.56 S Pandale, TXOBSERVER RELAYED MARBLE SIZE HAIL SOUTH OF PANDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 270054
SVREWX
TXC465-270145-
/O.NEW.KEWX.SV.W.0078.090527T0054Z-090527T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 845 PM CDT.

* AT 751 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 7 MILES WEST OF PANDALE TO 10 MILES
  SOUTHWEST OF PUMPVILLE...OR ALONG A LINE EXTENDING FROM 24 MILES
  NORTH OF LANGTRY TO 18 MILES WEST OF LANGTRY...AND MOVING EAST AT
  15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE OSMAN.

LAT...LON 3017 10177 3026 10171 3018 10144 2976 10169
      2979 10177
TIME...MOT...LOC 0054Z 287DEG 13KT 3015 10165 2984 10185

$$
1 follow-up statement
000 
WWUS54 KEWX 270119
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT TUE MAY 26 2009

TXC465-270145-
/O.CON.KEWX.SV.W.0078.000000T0000Z-090527T0145Z/
VAL VERDE TX-
819 PM CDT TUE MAY 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR VAL VERDE COUNTY...

AT 817 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM PANDALE TO 8 MILES SOUTHWEST OF OSMAN...OR
ALONG A LINE EXTENDING FROM 23 MILES WEST OF JUNO TO 11 MILES WEST OF
LANGTRY...MOVING EAST AT 15 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 3017 10177 3026 10171 3018 10144 2976 10169
      2979 10177
TIME...MOT...LOC 0119Z 287DEG 13KT 3017 10149 2981 10174

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:22 PM CDT, 32 minutes earlier.

Area forecast discussion, May 26, 7:22 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 PM CDT TUE MAY 26 2009

.AVIATION...
I-35 CORRIDOR TERMINALS VFR CLOUDINESS WITH SCATTERED SHOWERS AND
THUNDERSTORMS AFTER 09Z LOCALLY LOWERING CIGS AND VSBYS. BECOMING
AFTER 15Z VFR. SOUTH WINDS 5 TO 10 KTS BECOMING LIGHT NORTHEAST
TO EAST 5 TO 10 KTS AFTER 19Z. KDRT TERMINAL VFR CLOUDINESS WITH
SCATTERED SHOWERS AND THUNDERSTORMS AFTER 09Z LOCALLY LOWERING
CIGS AND VSBYS. BECOMING AFTER 15Z VFR. EAST TO SOUTHEAST WINDS
5 TO 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT TUE MAY 26 2009/

DISCUSSION...
THIS AFTERNOON THE CWFA IS IN A CONVECTIVE LULL. STORMS EARLIER TODAY
STABILIZED THE AIRMASS ACROSS SOUTH CENTRAL TEXAS. GFS AND THE NAM
SOLUTIONS PAINT DIFFERENT SCENARIOS FOR OUR CWFA TONIGHT INTO WEDNESDAY.
THE GFS DEVELOPS A CONVECTIVE COMPLEX ACROSS NORTHERN MEXICO LATER
THIS EVENING AND MOVES IT EASTWARD ACROSS SOUTH CENTRAL TEXAS LATE
TONIGHT INTO WEDNESDAY MORNING. ISOLATED STORMS ARE DEVELOPING ACROSS
THE MOUNTAINS OF NORTHERN MEXICO AND THE GUADALUPE MOUNTAINS ATTM SO
THERE IS SOME CREDENCE TO THIS SOLUTION. THE NOGAPS AND CANADIAN GEM
ALSO LEAN TOWARDS THE GFS. NAM...ON THE OTHER HAND DOES NOT DEVELOP
CONVECTION ACROSS MEXICO...BUT ACROSS NORTH TEXAS. NAM THEN BRINGS
THIS CONVECTIVE COMPLEX SOUTHWARD ACROSS SOUTH CENTRAL TEXAS BY
WEDNESDAY MORNING. WILL GO WITH THE CONSENSUS AND FOLLOW THE GFS
SOLUTION. ISOLATED SEVERE TSTMS MAY BE POSSIBLE LATER TONIGHT ALONG
THE RIO GRANDE WITH POCKETS OF HEAVY RAINFALL POSSIBLE OVERNIGHT
INTO WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL DIMINISH AND MOVE OFF TO THE EAST
WEDNESDAY AFTERNOON BRINGING US ANOTHER LULL IN CONVECTION. ONCE
AGAIN THE GFS DEVELOPS ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN MEXICO WEDNESDAY NIGHT WITH THIS MCS MOVING
EASTWARD ACROSS THE WESTERN HALF OF OUR CWFA BEFORE DISSIPATING
THURSDAY MORNING. RESIDUAL BOUNDARIES AND AFTERNOON HEATING MAY
STILL TRIGGER ISOLATED AFTERNOON AND EVENING CONVECTION ON THURSDAY.
WILL CONTINUE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY
AS THE AIRMASS ACROSS THE CWFA REMAINS SOMEWHAT UNSTABLE.

AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE REGION OVER THE WEEKEND
THAT WILL SUPPRESS CONVECTION AND ALLOW FOR AFTERNOON HIGHS TO CLIMB
BACK INTO THE 90S. WILL CONTINUE THE DRY AND HOT FCST INTO EARLY
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  68  85  69  90 /  40  40  40  20  20
AUSTIN BERGSTROM INTL AIRPORT  90  66  85  65  90 /  40  40  40  20  20
NEW BRAUNFELS MUNI AIRPORT     91  68  85  67  92 /  30  50  50  20  20
BURNET MUNI AIRPORT            89  65  85  65  89 /  30  40  40  10  20
DEL RIO INTL AIRPORT           91  72  91  71  92 /  50  40  30  30  20
GEORGETOWN MUNI AIRPORT        90  67  84  66  89 /  40  40  40  10  20
HONDO MUNI AIRPORT             90  68  86  69  90 /  50  60  30  30  20
SAN MARCOS MUNI AIRPORT        90  68  85  67  91 /  30  50  40  20  20
LA GRANGE - FAYETTE REGIONAL   90  71  85  68  90 /  40  30  50  20  20
SAN ANTONIO INTL AIRPORT       89  69  86  68  91 /  40  60  40  30  20
STINSON MUNI AIRPORT           90  69  88  69  92 /  40  60  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/02
Hazardous weather outlook, May 26, 5:22 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 AM CDT TUE MAY 26 2009

TXZ171>173-183>194-202>209-217>225-228-271030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
522 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A STORM SYSTEM WILL PUSH ACROSS THE STATE BRINGING SHOWERS AND
THUNDERSTORMS TO SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. SHOWERS
AND THUNDERSTORMS WHICH DEVELOPED EARLY THIS MORNING ACROSS THE
BIG COUNTRY WILL PROGRESS EASTWARD TO SOUTH CENTRAL TEXAS THROUGH
THIS MORNING AND REACH THE I-35 THIS AFTERNOON. HEAVY RAINFALL
POTENTIALLY CAUSING FLASH FLOODING IS THE PRIMARY THREAT...BUT
HAIL AND STRONG WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

.DAY TWO...WEDNESDAY...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A
WEAK FRONTAL BOUNDARY DRAPED ACROSS NORTH TEXAS TUESDAY NIGHT.
THIS ACTIVITY WILL MOVE INTO SOUTH CENTRAL TEXAS TUESDAY NIGHT AND
EARLY WEDNESDAY. HEAVY RAINFALL WITH THE POTENTIAL OF FLASH
FLOODING IS ONCE AGAIN THE PRIMARY CONCERN WITH THESE STORMS. HAIL
AND STRONG WINDS ARE ALSO POSSIBLE.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 26, 3:00 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT TUE MAY 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             17 E ROCKSPRINGS        30.02N  99.93W
05/25/2009  E1.00 INCH       REAL               TX   PUBLIC

            QUARTER SIZE HAIL AT CAMP EAGLE.

&&

EVENT NUMBER 00605

RH

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:11 AM CDTAreal Flood AdvisoryEWXWilson2 hr
May 27, 7:25 AM CDTAreal Flood AdvisoryEWXBexar, Gonzales, Guadalupe, Wilson2 hr
May 27, 8:22 AM CDTFlash Flood WarningEWXBexar, Guadalupe, Wilson3 hr
May 27, 9:15 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Karnes, Wilson3 hr
May 27, 10:06 AM CDTFlash Flood WarningEWXAtascosa, DeWitt, Karnes114 min
May 27, 4:37 PM CDTSevere Thunderstorm WarningEWXEdwards, Real, Uvalde38 min
May 27, 4:48 PM CDTAreal Flood AdvisoryEWXMedina117 min
May 27, 4:56 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Kendall, Kerr, Medina49 min
May 27, 5:11 PM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
May 27, 5:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde58 min
May 27, 5:38 PM CDTSevere Thunderstorm WarningEWXKendall67 min
May 27, 5:51 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde54 min
May 27, 6:09 PM CDTAreal Flood AdvisoryEWXBandera, Kendall111 min
May 27, 6:19 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney30 min
May 27, 6:40 PM CDTFlash Flood WarningEWXEdwards, Real4 hr
May 27, 6:47 PM CDTSevere Thunderstorm WarningEWXEdwards43 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.